Tornadoes · United States · South Dakota · 2006

F3 tornado, Miller to Huron, South Dakota, August 24, 2006

From Miller to Huron, this F3 tornado ran 24.5 miles across Hand and Beadle counties on August 24, 2006, touching down at 6:28 PM CDT and reaching 500 yards wide. It killed nobody and injured 2, and did $15 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F3
Date
August 24, 2006
Touchdown
6:28 PM CDT (23:28 UTC)
Path length
24.5 miles (39.4 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
2
Property damage
$15 million
Counties
Hand and Beadle counties
Touchdown point
44.430, -98.780
Lift-off point
44.320, -98.270
Record number
833

What the Weather Service recorded

A supercell thunderstorm on its southeast track produced a fourth tornado in Hand county. This tornado touched down west of Miller. The tornado destroyed a large barn and a car was moved nearly 20 feet. Well built structures were heavily damaged and several were pushed slightly off of their foundations. Significant tree damage also occurred.

A supercell thunderstorm tracking southeast produced a fifth tornado in Hand county. The tornado touched downed south of Vayland and tracked southeast and into Beadle county. See storm data for southeast South Dakota. The tornado formed in a heavily wooded area tracking along a county road producing F1 damage to several farmsteads. A mobile home was flipped and destroyed. A grain storage building was flipped onto a car. Several homes had significant roof and window damage. Numerous trees were snapped. As the tornado crossed into Beadle county it was producing F2 damage.

A tornado, entering Beadle County from Hand County to the west, destroyed 8 houses, damaged at least 7 other houses, and destroyed or damaged numerous farm buildings. One of the destroyed houses and several destroyed small buildings were on a farmstead 2 miles south of Wessington, and five large high voltage transmission towers were blown down about 3 miles southeast of Wessington. A woman was cut on the neck at one farm southwest of Wolsey where the house and all other buildings were destroyed; the injury was not life threatening. The tornado tossed a car and 2 pickups up to 50 feet at the same farm. Another non life threatening injury occurred southeast of Wolsey, again on a farm where the house and all buildings were destroyed. Several vehicles were destroyed or damaged. The tornado killed 10 head of cattle at one farmstead just south of Wolsey. The tornado snapped off numerous power poles, caused widespread tree damage, and severely damaged a bridge where it crossed U.S. Highway 14. The tornado also caused crop damage, but the amount of crop damage was not known. The tornado dissipated one and a half miles southwest of Huron.

A tornado severely damaged 3 houses and destroyed or damaged a barn and several smaller buildings on farmsteads. The tornado knocked down power poles, with a transformer on one of the poles starting a brief fire. A tree shelter belt and crops were damaged. The amount of crop damage was not known.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:25 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 24, 3:25 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT THU AUG 24 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORT RANGE MODELS DOING WELL WITH CURRENT SITUATION.  NEAR TERM
FOCUS IS ON TONIGHT AND CHANCES OF SEVERE CONVECTION.  CURRENT
SURFACE ANALYSIS DEPICTS SURFACE LOW APPROACHING THE MISSOURI RIVER
WITH INVERTED TROUGH TO CENTRAL NORTH DAKOTA.  WARM FRONT EXTENDS
FROM CENTRAL SOUTH DAKOTA TO NEAR SIOUX FALLS.  VERY HIGH DEW POINTS
ESPECIALLY FOR THIS TIME OF YEAR ARE IN PLACE IN EASTERN SOUTH
DAKOTA WITH VALUES IN THE UPPER 60S.  LATEST LAPS ANALYSIS DEPICTS
CAPE VALUES NEARING 4K J/KG WITH LIFTED INDEX VALUES GREATER THAN
-9.  AN UPPER WAVE IS MOVING TOWARD THE AREA WITH A PROGGED ARRIVAL
TIME OF 00Z.  AT THE SAME TIME JET EXIT REGION MOVES ACROSS THE
AREA.  EARLY CLOUD COVER INHIBITED TEMPERATURES OVER THIS AREA BUT
HAVE RECENTLY CLEARED AND TEMPERATURES ARE CLIMBING QUICKLY.  HAVE
WATCH ISSUED UNTIL 9 PM CDT CURRENT GRIDS REFLECT THE CHANCE OF
SEVERE THUNDERSTORM TONIGHT.  BEHIND THE FRONT MUCH DRIER AIR IS
MOVING INTO THE WEST.  AS WESTERN UPPER RIDGE MOVES EAST.  SURFACE
HIGH PRESSURE SHOULD USHER IN WARM DRY CONDITIONS.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED TERM LOOKS TO BE DOMINATED BY UPPER RIDGING ACROSS THE
CENTRAL US THROUGH THE BEGINNING OF THE PERIOD...WITH THE RIDGE
PUSHING TO THE EAST BY LATER WED/THU TIMEFRAME. FOR NOW EXPECT CLEAR
TO PARTLY CLOUDY SKIES WITH THE UPPER RIDGE IN PLACE MONDAY INTO
TUESDAY. LATEST MODELS ARE ADVERTISING SOUTHWESTERLY FLOW ALOFT INTO
WEDNESDAY AND THURSDAY...WITH A SHORTWAVE EJECTING INTO THE NORTHERN
PLAINS LATE WED AND THU. LLJ LOOKS TO KICK IN WED NIGHT...WITH SFC
LOW PRESSURE CENTERED ALONG THE WESTERN DAKOTAS. AREA OF LOW
PRESSURE SHIFTS EAST INTO THURSDAY...WITH STRONG SOUTHERLY FLOW
CONTINUING INTO THE EASTERN DAKOTAS/MINNESOTA. COULD SEE SOME
SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WED NIGHT AND AGAIN
THU...BUT SLIGHTLY CONCERNED WITH HOW FAST THE UPPER RIDGE IS PUSHED
EAST. THEREFORE WITH SOME TIMING ISSUES STILL BEING RESOLVED...HAVE
LEFT THE FORECAST DRY FOR NOW. AS FOR TEMPERATURES...MADE LITTLE
CHANGES WITH A WARM-UP EXPECTED THROUGH THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/ALBRECHT
Hazardous weather outlook, Aug 24, 5:55 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT THU AUG 24 2006

SDZ033-035-045-048-251100-
STANLEY-HUGHES-JONES-LYMAN-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003>005-009-010-015>017-034-036-037-051-251100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT
TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND
THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. TORNADOS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-251100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
555 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
SOME STORMS MAY BE SEVERE TODAY...ESPECIALLY THIS AFTERNOON AND THIS
EVENING. THE SEVERE WEATHER THREATS TODAY INCLUDE LARGE
HAIL...DAMAGING WINDS AND TORNADOS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AS WELL...INCREASING THE THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY AFTER
3 PM.

KNUTSVIG

In the hours before

Local storm report, Aug 24, 5:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          5 N HIGHMORE            44.59N 99.44W
08/24/2006                   HYDE               SD   STORM CHASER

            TORNADO WAS ON THE GROUND FROM 533 PM CDT TO 535 PM CDT.

&&

GN
Local storm report, Aug 24, 5:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             14 N MILLER             44.72N 98.99W
08/24/2006  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 6:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          W MILLER                44.52N 98.99W
08/24/2006                   HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 S MILLER              44.46N 98.99W
08/24/2006  E1.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 6:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             MILLER                  44.52N 98.99W
08/24/2006  E1.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TORNADO          7 SSW EUREKA            45.68N 99.68W
08/24/2006                   MCPHERSON          SD   PUBLIC

            FARMSTEAD AND BARN HAS DAMAGE AND LIVESTOCK KILLED.

&&

GN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

11.5 hours before the tornado, 59 km from the path. August 24, 2006.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3787 joules per kilogram, CIN -166, lifted condensation level 769 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3787 J/kg
Mixed-layer CIN
-166 J/kg
Surface CAPE
2363 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

0.5 hours after it, 59 km from the path. August 25, 2006.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1638 joules per kilogram, CIN -178, lifted condensation level 552 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-178 J/kg
Surface CAPE
1324 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Huron (HON), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 24, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 241:01 PM CDTF0Morton, ND0.850$40,000
August 241:55 PM CDTF2McLean, ND2.090$200,000
August 244:00 PM EDTF0Martin, FL0.330$20,000
August 243:03 PM CDTF0Kidder, ND1.040
August 244:40 PM CDTF1Sully, SD5.0600
August 245:03 PM CDTF3McPherson, SD14.03001
August 245:08 PM CDTF0Brown, MN0.5302$200,000
August 245:13 PM CDTF0Hyde, SD0.520
August 245:30 PM CDTF3Nicollet, MN33.0880137$24 million
August 245:33 PM CDTF0Hyde, SD0.520
August 246:07 PM CDTF2Hand, SD5.0300
August 247:18 PM CDTF2Beadle, SD7.0300$2.0 million
August 247:23 PM CDTF0Beadle, SD0.150
August 247:56 PM CDTF0Kingsbury, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.